Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching treatment
Oct 5, 2004

I am on 3TC, Kaletra, Zerit and have developed lipodystrophy. Now my doctor wants to put me on Novir and Invirase. How are those drugs and what side effects should I expect?

Response from Dr. Conway

Of the drugs that you are taking, I would be most concerned about both the Zerit and Kaletra as contributing to your problem. Assuming that your viral load is undetectable, single or double drug swtiches would be permissible without compormising the efficacy of the regimen, as long as adherence is maintained.

Changing the Kaletra to an NNRTI or Ziagen are the strategies that have been studied most extensively, with the Ziagen only making sense if this is your first regimen. Otherwise, changing to some PIs, such as Invirase or Reyataz may also be considered. Invirase is generally well tolerated, with GI side effects being the most common, especially nausea and vomiting. Although Invirase itself is not associated with lipodystrophy, the Norvir may be, so you need to keep this in mind, even if it is only being used at low doses as a booster.

In terms of changing the Zerit, the most popular choice these days is Viread, based on clinical trial data, so you may want to talk to your doctor about this.

One last thing to bear in mind is that is may take a LONG time for the lipodystrophy to reverse after a drug switch, if it does reverse at all. This being said, the drug switch will prevent things from progressing so it is definitely worth it.

Good luck...



Previous
Angiolipoma related to HIV?
Next
Nevirapine with HCV History

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement